Heavy Snow, Northeast Mountains
- When
- March 9, 6:00 PM PST to March 10, 12:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- UNKNOWN
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An unstable atmosphere contributed to locally heavy snow showers across the northeast Washington mountains. Mount Spokane measured 21 inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
An unstable atmosphere contributed to locally heavy snow showers across the northeast Washington mountains. Mount Spokane measured 21 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 9, 3:45 PM PST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 345 PM PST THU MAR 9 2006 .SYNOPSIS... AN UNSETTLED PATTERN WILL REMAIN OVER THE PACIFIC NORTHWEST THROUGH THE WEEKEND. A CHANCE SHOWERS WILL ACCOMPANY COOLER TEMPERATURES. CONDITIONS WILL WARM SLIGHTLY IN THE EARLY PART OF NEXT WEEK BUT REMAIN SHOWERY FOR MOST OF THE WEEK. && .DISCUSSION... TONIGHT THROUGH SUNDAY...UPPER LEVEL TROUGH REMAINS ENTRENCHED ACROSS THE WEST COAST OF THE US THIS AFTERNOON. THERE IS SOME SMALL RIDGING OCCURRING ACROSS EASTERN WA AND NORTH ID THIS AFTERNOON... AND WILL SHIFT EAST OVERNIGHT. WEST TO SOUTHWESTERLY FLOW WILL CONTINUE OVERNIGHT...WHICH WILL SHADOW OUT THE BASIN BUT KEEP SHOWERS GOING ALONG THE CREST OF THE CASCADES AND IN NORTH IDAHO THROUGH THE EVENING AND OVERNIGHT HOURS. WINDS WILL CONTINUE TO DECREASE THROUGH THE EVENING HOURS. WITH THE DECREASE IN WINDS OVERNIGHT AND LESS SKY COVER...HAVE LOWERED TEMPERATURES TO BELOW WHAT THIS MORNINGS READINGS WERE. THE UPPER LEVEL LOW WILL SIT OVER WESTERN WASHINGTON THROUGH SUNDAY. THE LOW WILL ADVECT A SERIES OF WAVES ACROSS THE INLAND NORTHWEST...WITH THE STRONGER WAVES MOVING DOWN THE BACKSIDE OF THE TROUGH AND INTO CALIFORNIA AND OREGON. MODELS DIFFER ON TIMING AND PLACEMENT OF THE WAVES...BUT WITH GENERAL EAST TO SOUTHEAST FLOW RESULTING FROM THE PLACEMENT OF THE SURFACE LOW...CANNOT RULE OUT SHOWERS FROM THE BASIN WEST TOWARDS THE CREST AS UPSLOPE FLOW WILL PREVAIL. /KOCH SUNDAY NIGHT THROUGH THURSDAY...ANALYSIS OF RUN-TO-RUN MODEL PERFORMANCE/CONSISTENCY FOR THE SUNDAY NIGHT TO TUESDAY TIME FRAME SEEMED TO HAVE A BIT MORE CLARITY. LOOKING BACK AT THE PAST SEVERAL RUNS OF THE GFS AND COMPARING PROJECTED DEVELOPMENT TO THE GLOBAL WV...THE MODEL SHOWS A LOW APPROACHING AND DEEPENING OFF THE WEST COAST OF AK. BY SUNDAY INTO SUNDAY NIGHT...THE MODEL ALSO SHOWS A LOW DEVELOPING NEAR ABOUT 45N/140W (SOUTHEAST OF THE AK LOW)...NORTHEAST OF A JET STREAK. THE WV SHOWED THE CATALYST FOR THE BROADER AK LOW...AND EVEN SEEMS TO TRACK THE JET STREAK THAT WOULD AID IN THE DEVELOPMENT OF THE AFOREMENTIONED OFFSHOOT LOW...REASONABLY WELL. THE CONSISTENCY SEEMED TO BE IN PLACE FOR THE PAST 5-6 RUNS...WITH A LOW DEVELOPING SOMEWHERE OFF THE COAST BY THE EARLY PART OF NEXT WEEK. THERE WERE SOME OUTLIERS IN THE DEVELOPMENT OF THE LOW OVER THE PAST RUNS...HOWEVER SUCH OUTLIER WERE FEW. ECMWF IS SIMILAR ESPECIALLY THROUGH MONDAY AM. TIMING/PLACEMENT IS NOT EXACTLY ON AFTER THIS (ECMWF FURTHER SOUTH)...BUT MAIN PLAYERS ARE THERE. SO FOR SUNDAY NIGHT... WEAK RIPPLES OF ENERGY IN THE NW FLOW AND LINGERING SHOWER CHANCES. BRIEF SHORTWAVE RIDGING BEGINS MONDAY INTO EARLY MONDAY NIGHT. LEFT SOME SLIGHT CHANCE TO CHANCE POPS DUE LOW LEVEL FLOW AND SOME OROGRAPHIC ASCENT...MAINLY IN MOUNTAIN ZONES. SOUTH TO SOUTHEAST FLOW KICKS UP INTO TUE AS THE LOW APPROACHES AND WARM FRONT LIFTS IN. INCREASED POPS TO AT LEAST CHANCE IN ALL AREAS...TO LIKELY IN THE NORTH AND EAST MT ZONES. BEYOND THIS...CONTINUED NEAR CLIMO POPS WED AND THU. TEMPERATURES SLIGHTLY BELOW TO NEAR AVERAGE DURING THE PERIOD...SLIGHTLY BELOW MODEL GUIDANCE. /JCOTE && .AVIATION...EXPECTING WINDS TO REMAIN STRONG OVER WA AND ID PALOUSE INTO PORTIONS OF LOWER COLUMBIA BASIN THROUGH ABOUT 03Z...GUSTING TO 20-30 MPH TIL THEN. MAINLY VFR/MVFR CIGS EXPECTED TONIGHT...WITH SPOTTY SHOWERS AND LOCALIZED MTN OBSCURATIONS. SHOWERS WILL DWINDLE AFTER SUNSET. LOOKING FOR SOME STRATUS TO DEVELOP OVERNIGHT INTO EARLY FRIDAY...BUT STILL EXPECTING MAINLY VFR/MVFR...AND LCL IFR CONDITIONS MAINLY NR THE MTS. PATCHY FOG WILL ALSO BE FOUND TOWARD THE NE WA AND N ID ROUTES AFTER 06Z TO ABOUT 18Z FRIDAY... AWAY FROM MAIN TERMINALS. CONSULT AVIATION WEATHER PRODUCTS FOR SPECIFICS. /JCOTE && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 23 39 24 41 25 41 / 10 30 10 10 10 20 COEUR DALENE 23 39 22 40 24 40 / 30 30 10 10 10 20 PULLMAN 26 38 26 40 27 40 / 20 30 10 10 10 20 LEWISTON 30 45 31 47 31 47 / 20 30 10 10 10 20 COLVILLE 23 40 21 42 24 43 / 40 40 10 20 10 20 SANDPOINT 24 37 23 40 24 42 / 40 40 10 20 10 20 KELLOGG 24 38 25 41 26 44 / 40 40 20 20 20 20 MOSES LAKE 26 46 28 49 28 50 / 10 20 20 20 20 20 WENATCHEE 27 45 29 47 29 47 / 10 20 20 30 20 20 OMAK 25 44 25 46 26 46 / 10 30 20 20 20 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 425 AM PST THU MAR 9 2006 IDZ001>004-026-027-WAZ031>038-041>044-101400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE... PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY... WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE... DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC... INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP... OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE... MANSFIELD 425 AM PST THU MAR 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493884.